Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 13, 2020, 4:20 PM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2020, 4:20 PM EDT (20:20 UTC)
- Expired
- Aug 13, 2020, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WGUS51 KRNK 132020
FFWRNK
NCC009-189-193-132315-
/O.NEW.KRNK.FF.W.0053.200813T2020Z-200813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
420 PM EDT Thu Aug 13 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southwestern Ashe County in northwestern North Carolina...
Eastern Watauga County in northwestern North Carolina...
Southwestern Wilkes County in northwestern North Carolina...
* Until 715 PM EDT.
* At 420 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain developing across northern Watauga County and moving
southeast across the eastern half of Watauga County. Very heavy
potentially flooding rainfall is expected in Deep Gap, Boone,
Fleetwood, Meat Camp, and surrounding areas. Flash flooding is
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Boone, Blowing Rock, Deep Gap, Todd, Wilbar, Cascade Falls and
Summit.
This includes the following locations...
Appalachian State University.
This includes the following streams and drainages...
Little Fork Creek, Grassy Creek, Flat Branch, Elk Creek, Bee Tree
Branch, Left Prong Stony Fork, Darnell Creek, Clear Branch, Laurel
Fork, Little Dugger Creek, Call Creek, Little Fork, Fall Creek,
Dugger Creek and Meat Camp Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3612 8173 3622 8171 3636 8167 3627 8117
3625 8121 3607 8140 3612 8155
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
RAB2 follow-up statements
289
WGUS71 KRNK 132132
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
532 PM EDT Thu Aug 13 2020
NCC009-189-193-132315-
/O.CON.KRNK.FF.W.0053.000000T0000Z-200813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Watauga NC-Wilkes NC-
532 PM EDT Thu Aug 13 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS
EVENING FOR SOUTHWESTERN ASHE, EASTERN WATAUGA AND SOUTHWESTERN
WILKES COUNTIES...
At 532 PM EDT, Doppler radar indicated that rainfall was diminishing
across Watauga and western Wilkes Counties. From 1.0 to 2.5 inches
of rain fell across the northern and eastern portions of Watauga and
western Wilkes Counties during the past 1 to 1 1/2 hours including
areas such as Deep Gap, Boone, Fleetwood, and Meat Camp. Between 1.5
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Boone, Blowing Rock, Deep Gap, Todd, Wilbar, Cascade Falls and
Summit.
This includes the following locations...
Appalachian State University.
This includes the following streams and drainages...
Little Fork Creek, Grassy Creek, Flat Branch, Elk Creek, Bee Tree
Branch, Left Prong Stony Fork, Darnell Creek, Clear Branch, Laurel
Fork, Little Dugger Creek, Call Creek, Little Fork, Fall Creek,
Dugger Creek and Meat Camp Creek.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3612 8173 3622 8171 3636 8167 3627 8117
3625 8121 3607 8140 3612 8155
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
RAB159
WGUS71 KRNK 132311
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
711 PM EDT Thu Aug 13 2020
NCC009-189-193-132321-
/O.EXP.KRNK.FF.W.0053.000000T0000Z-200813T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-Watauga NC-Wilkes NC-
711 PM EDT Thu Aug 13 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM EDT THIS EVENING FOR
SOUTHERN ASHE, EASTERN WATAUGA AND WESTERN WILKES COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flash Flood Watch remains in effect until 1200 AM EDT for portions
of North Carolina...Virginia and southeast West Virginia.
LAT...LON 3612 8173 3622 8171 3636 8167 3627 8117
3625 8121 3607 8140 3612 8155
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:08 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 13, 2:08 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
208 PM EDT Thu Aug 13 2020
.SYNOPSIS...
A weak upper level trough to our west and surface boundary
nearby will allow for better coverage of showers and storms
over the next several days with heavy rainfall possible.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1245 PM EDT Thursday...
Forecast to reflect numerous showers/storms this afternoon,
though convection has been slower to develop due to extensive
cloud cover this morning, especially east of the mountains.
Better coverage early this afternoon lies along the low level
convergence boundary from the Blue Ridge into SE WV, with a
secondary area of showers across the foothills east of the
Shenandoah Valley.
Latest HRRR reflects this fairly well and through mid afternoon
keeps the higher concentration of storms from the NC
mountains/foothills, north into the New River and Upper TN
Valley, with another area along/north of U.S. 60 from Hot
Springs to Buckingham VA. Will likely see more develop is a
shotgun pattern again after 4pm elsewhere. Although the flash
flood threat is overall isolated, no plans to change the current
watch.
As we head to this evening appears convection wanes somewhat but
with upper trough to our west and higher pwats and still
semblance of easterly fetch, will keep threat showers/few
thunderstorms to well after midnight where best chance will be
along the Blue Ridge.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 200 PM EDT Thursday...
Showers and thunderstorms will remain in the forecast through
the weekend, all thanks to a weak upper level disturbance
drifting east from the MS Valley within a moist and unstable
airmass. Thunderstorm activity will be mainly diurnally driven
though with highly moist airmass and frontal boundary
showers/few storms could occur late at night and early mornings.
Slow storm motions coupled with very high PWAT values (i.e.
1.7" to 2") will allow for isolated flooding/flash flooding
threat through the weekend, so additional flash flood watches
may be required. The flooding threat will become increasingly
problematic Saturday/Sunday after already seeing several days of
heavy rainfall. Not expecting much in the way of severe, but
some of the stronger storms may produce gusty winds.
Will plenty of cloud cover and showers/thunderstorms expected,
high temperatures will remain at or a few degrees below normal,
with muggy overnight lows.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 200 PM EDT Thursday...
Eastern U.S. trough in place this period with temperatures at or
below normal. Front exits the area by Tuesday-Wednesday but am
hesitant to go completely dry with axis of trough still just
west of us and southwest flow aloft.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 100 PM EDT Thursday...
Due to continued high moisture content in this airmass, cloud
ceilings have been lower, and not mixing out as much. Will still
lean toward VFR this afternoon, and time any thunder chances per
latest HRRR, but mostly in the 19-23 time frame.
Will leave some VCSH in there this evening at most spots,
although the confidence is not that high overall to have
predominant showers. Models reflect best chance after 00z this
evening along the Blue Ridge, so ROA/BCB and LYH have best
threat overnight. Will again see ceilings drop to IFR to LIFR
overnight. Fog is possible but with a good broken/overcast deck
in the 500 to 2000 ft range, not expect vsbys to drop much below
2-3sm.
Will hang through the taf period with IFR to MVFR ceilings.
Showers/storms should erupt again mostly at the end or after
this taf valid period so will leave it dry for now.
Confidence is average on showers/storms impact taf sites this
afternoon, and below average tonight/Friday morning. Higher
confidence on sub-VFR ceilings especially after 03z tonight into
Friday morning.
Winds overall will be under 5kts and either variable or
east/southeast.
Extended Aviation Discussion...
Shower/storm coverage will stay up Friday afternoon and
Saturday. Somewhat of a wedge Sunday with threat of showers may
keep ceilings down, the front moves across early next week with
mainly VFR outside any convection.
&&
.HYDROLOGY...
As of 340 AM EDT Thursday...
Precipitable water values of 1.5 to 2 inches and weak flow
aloft will increase flash flood threat especially
urban/mountainous terrain today. Based on yesterday's rainfall
of 2-3 inches and forecast rainfall amounts for today, flash
flood threat is greatest from Bluefield WV, across the Mountain
Empire of southwest Virginia and into the North Carolina High
Country. Another area of high concern is the southern Shenandoah
Valley to the Hill City of Lynchburg.
Across southeast West Virginia, Southside Virginia and the
northwestern North Carolina foothills and piedmont, antecedent
conditions and spotty nature of storm yesterday will limit the
chances for flooding.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
009>020-022>024-032>035-045>047-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>003-
018-019.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042.
&&
SYNOPSIS...RCS
NEAR TERM...WP
SHORT TERM...BMG/WP
LONG TERM...RR/WP
AVIATION...RCS/WP
HYDROLOGY...RCSHazardous weather outlook, Aug 13, 2:10 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 210 PM EDT Thu Aug 13 2020 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-059-WVZ042- 141815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Campbell-Appomattox-Buckingham-Charlotte-Mercer- 210 PM EDT Thu Aug 13 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are possible each day through the weekend and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and flooding. NCZ004>006-020-VAZ043-044-058-WVZ043-044-507-508-141815- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 210 PM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Localized flooding is possible due to heavy rainfall through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are possible each day through the weekend and could lead to flash flooding in urban areas and flooding of creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and flooding.
In the hours before
Special weather statement, Aug 13, 2:48 PM EDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 248 PM EDT Thu Aug 13 2020 NCZ003-131915- Surry- 248 PM EDT Thu Aug 13 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SURRY COUNTY... At 248 PM EDT, a strong thunderstorm was located over Dobson. The storm is nearly stationary. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Fairview... Dobson... Mountain Park... Bottom... Pine Ridge... and White Plains. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3630 8074 3640 8088 3654 8077 3641 8057 TIME...MOT...LOC 1848Z 219DEG 3KT 3642 8075 RR
Special weather statement, Aug 13, 2:59 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Thu Aug 13 2020
NCZ001-002-VAZ015-131930-
Ashe-Alleghany-Grayson-
259 PM EDT Thu Aug 13 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...
At 258 PM EDT, a strong thunderstorm was located over Mouth Of
Wilson, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Independence...
Mouth Of Wilson...
Volney...
Rugby...
Bridle Creek...
Stratford...
and Grassy Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3676 8127 3676 8124 3656 8107 3646 8136
3661 8148
TIME...MOT...LOC 1858Z 236DEG 9KT 3658 8135
RRSpecial weather statement, Aug 13, 2:59 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Thu Aug 13 2020
VAZ010-012-131930-
Bland-Wythe-
259 PM EDT Thu Aug 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BLAND AND
NORTHWESTERN WYTHE COUNTIES...
At 259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kimberling to near Ceres. Movement
was southeast at 5 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Bland...
Bastian...
Rocky Gap...
Hicksville...
Kimberling...
and Suiter.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3707 8134 3709 8127 3711 8126 3712 8126
3724 8109 3717 8096 3698 8125 3705 8136
TIME...MOT...LOC 1859Z 305DEG 5KT 3719 8106 3705 8128
DSSpecial weather statement, Aug 13, 3:34 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
334 PM EDT Thu Aug 13 2020
VAZ010-012-132015-
Bland-Wythe-
334 PM EDT Thu Aug 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN BLAND AND WYTHE COUNTIES...
At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Gap to near Favonia. Movement
was northeast at 55 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Wytheville...
Bland...
Rural Retreat...
Max Meadows...
Rocky Gap...
Bastian...
and Mechanicsburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3725 8113 3720 8092 3718 8089 3719 8087
3718 8086 3717 8088 3715 8086 3711 8093
3703 8089 3700 8086 3683 8094 3681 8101
3681 8103 3680 8106 3689 8131
TIME...MOT...LOC 1934Z 206DEG 48KT 3723 8106 3700 8117
RABLocal storm report, Aug 13, 4:20 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLASH FLOOD NORTH WILKESBORO 36.17N 81.14W
08/13/2020 WILKES NC 911 CALL CENTER
2ND STREET BEING BLOCKED OFF FOR DANGEROUS
FLOWING WATER NEAR THE INTERSECTION WITH NC
HIGHWAY 115.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:50 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 21 hr |
| Aug 13, 2:39 PM EDT | Areal Flood Advisory | RNK | Surry | 2 hr |
| Aug 13, 2:48 PM EDT | Special Weather Statement | RNK | Surry | 27 min |
| Aug 13, 2:51 PM EDT | Areal Flood Advisory | RNK | Ashe | 3 hr |
| Aug 13, 3:45 PM EDT | Areal Flood Advisory | RNK | Wilkes, Yadkin | 4 hr |
| Aug 13, 4:07 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 5 hr |
| Aug 13, 4:30 PM EDT | Areal Flood Advisory | RNK | Yadkin | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.